Wyoming, 2021

Flash Flood in Wyoming, July 28, 2021

July 28, 2021 · NWS RIW · 1 event in 1 county or zone

Monsoon moisture moved into the state, bring abnormally high precipitable water levels. Thunderstorms formed and moved slowly within very light steering flow, with some storms becoming nearly stationary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Monsoon moisture moved into the state, bring abnormally high precipitable water levels. Thunderstorms formed and moved slowly within very light steering flow, with some storms becoming nearly stationary. At Rock Springs, over two inches of rain fell in under an hour, producing flooding across western portions of the city. Several roads were flooded and were impassable for hours. The force of the flowing water was enough to break basement windows. Numerous houses had up to six feet of water in basements with damage of 30 to 40 thousand dollars at some homes. The Rock Springs city council declared a disaster and state of emergency. To date, 59 people notified the council that their homes were effected by the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
310 PM MDT Wed Jul 28 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM MDT Wed Jul 28 2021

Complicated weather pattern today has brought a host of different
weather to western and central Wyoming. First, a cool front moved
south out of Montana overnight into the morning hours east of the
divide. Yes, it is cooler than yesterday, but it's still quite
warm and feels warmer because overnight temperatures did not cool
off as normal. Also, the northerly flow has brought increased
smoke into the basins, reducing visibilities and decreasing air
quality. Thus, an the Air Quality Alert has been extended through
at least tomorrow. Second, monsoon moisture along with increased
instability and buoyancy have brought scattered showers and
thunderstorms to much of western Wyoming. Storm motions are very
slow and precipitable water amounts are very high, around 150
percent. Thus, the likelihood of flooding has increased this
afternoon and evening due to precipitation rates on the order of 1
inch in 30 to 45 minutes. High resolution models continue to show
more organized areas of moderate precipitation develop across
western WY late this afternoon into the evening hours. Isolated
storms are possible early in the evening along the eastern
foothills of the Wind Rivers and southern Absarokas, which then
move northeastward. The HRRR continues to show some storms
developing around midnight from Buffalo SW toward Shoshoni. So,
expected isolated showers and very isolated thunderstorms after
midnight tonight.

The shortwave trough rotating around the high seems to hang along
a boundary across northern WY to bring precipitation to north-
central WY Thursday morning. Otherwise, Thursday morning will be
mostly to partly cloudy across the area with another possibility
of above normal minimum temps. Thursday will be similar to today
as slow moving storms develop, mainly over the mountain areas,
with a very high chance of heavy rainfall rates which could again
lead to flooding. Some of the storms over Natrona county could be
strong too, with SPC highlighting the area for a marginal risk of
severe storms. The focus Thursday late afternoon and evening will
be from the west-central mountains northeastward to the Bighorns,
though everywhere across the area will have a chance of storms and
precipitation. The shortwave trough riding around the high
Thursday evening should bring moderate precipitation to a large
area from the eastern Wind Rivers NNE across the Bighorns and
Johnson County. Thursday night should be a focus for the east side
of the Bighorns for heavy precipitation, according to the NAM,
GFS, and HREF. Afternoon high temperatures should decrease another
5-8 degrees Thursday over Wednesday, and humidities will increase
as well, especially in areas of precipitation. There is a
possibility of fog in the western valleys Thursday morning as
recent precipitation will add to low level moisture. Generally
wind flow the next couple of days will be northwest across western
WY, and north to northeast east of the divide into Sweetwater
County.

.LONG TERM...(Friday through Wednesday)
Issued at 309 PM MDT Wed Jul 28 2021

Monsoonal moisture continues to push into the region Friday and
Saturday, as a surface high sits to the southeast and meridional flow
aloft over the western CONUS helps usher higher PW air northward.
Despite continued cooling of temperatures (lower highs generally in
the 80s), there should be enough instability for continued
widespread showers and thunderstorms. Given the amplified large-
scale ridge over the region, storm-motion will be quite slow. This
leads to continued localized flooding concerns, especially over
steep terrain where rainfall can be funneled.

Saturday night into Sunday, a broad surface high slides down the
Plains from Canada. The pressure gradient around this high is
forecast to push drier and slightly cooler air westward. Locations
east of the Divide should see less shower activity during the
afternoon. Far western and southwestern Wyoming will still have a
solid moisture connection in the monsoonal flow, so scattered storms
continue to be possible there.

The EC and GFS disagree on how to bring a well-defined shortwave
through the ridge early next week. The GFS is more progressive and
brings additional lift into central Wyoming Monday, which would
translate into additional chances for daytime showers and
thunderstorms. Despite the differences, both models keep early week
temperatures about 5 degrees below average due to increased cloud
cover and a relatively moist air mass.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1150 AM MDT Wed Jul 28 2021

Abundant atmospheric moisture has allowed showers and thunderstorms
to already form across the western portion of Wyoming this
morning. These slowly expand and migrate north and east this
afternoon. Surface winds will generally be light; however, in the
vicinity of thunderstorms, brief erratic wind gusts of 30 to 40
kt are possible.

Thunderstorms continue this evening, but after sunset lightning
will become more isolated, with showers persisting into the early
morning hours Thursday.

Thursday begins with abundant high cloud cover, and by the
afternoon, additional showers and thunderstorms are forecast to
develop. Lightning, brief heavy rain, and gusty winds will be the
main threats, but small hail cannot be ruled out.

&&

.FIRE WEATHER...
Issued AT 200 PM MDT Wed Jul 28 2021

Hot and dry is quickly turning to warm and wet today and the rest
of the week. Scattered showers and thunderstorms across western WY
will continue into the evening with heavy rainfall a good
possibility. Isolated showers and storms will then continue
overnight and possibly move eastward into central and northern WY.
Gusty north winds east of the divide will continue into the
evening hours as well. Thursday will continue with isolated
showers in the morning transitioning to scattered showers and
thunderstorms in the afternoon and evening. Again, heavy rainfall
will be the biggest threat and hopefully lightning will strike in
wet areas. Thursday evening could be quite wet across portions of
north-central WY. Friday and Saturday will see continued cooling
temperatures as well as good chances of precipitation across much
of Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
FIRE WEATHER...McDonald
Hazardous weather outlook, Jul 28, 1:39 AM MST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
239 AM MDT Wed Jul 28 2021

WYZ001>020-022>030-290845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
239 AM MDT Wed Jul 28 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms, mainly in the west.
Heavy rain and gusty winds are possible with any storm.

Elevated fire weather this afternoon across Big Horn and Johnson
Counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Monday...Showers and thunderstorms likely each
day. The main hazard will be locally very heavy rainfall which
could cause some flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 28, 11:22 AM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
1222 PM MDT Wed Jul 28 2021

WYZ012-013-281845-
Jackson Hole-Teton and Gros Ventre Mountains-
1222 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL
1245 PM MDT...

At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Moran Bay, or 13 miles southwest of South
Entrance, moving northeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.  Very heavy rainfall is also possible with this storm,
which could lead to flooding of creeks and streams.

This storm will remain over mainly rural areas of west central Teton
County, including the following locations... Flagg Ranch Village,
Lizard Creek Campground, and Jackson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4381 11074 4383 11100 4413 11094 4412 11063
TIME...MOT...LOC 1820Z 207DEG 6KT 4398 11084

McDonald
Special weather statement, Jul 28, 11:55 AM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
1255 PM MDT Wed Jul 28 2021

WYZ012-013-281930-
Jackson Hole-Teton and Gros Ventre Mountains-
1255 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL
130 PM MDT...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moran Bay, or 14 miles west of Moran Junction, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Colter Bay Village around 130 PM MDT.

Other locations impacted by this storm include Jenny Lake, Signal
Mountain Lodge, Flagg Ranch Village, Lizard Creek Campground, Jackson
Lake and Jenny Lake Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Jackson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4371 11068 4375 11099 4413 11082 4413 11044
TIME...MOT...LOC 1853Z 240DEG 7KT 4392 11077

McDonald
Special weather statement, Jul 28, 11:58 AM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
1258 PM MDT Wed Jul 28 2021

WYZ001-281945-
Yellowstone National Park-
1258 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
145 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorms
around Old Faithful, moving northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Scaup Lake around 105 PM MDT.
  Craig Pass around 120 PM MDT.
  Fountain Paint Pot around 125 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4478 11084 4440 11047 4423 11075 4456 11105
      4464 11105
TIME...MOT...LOC 1857Z 234DEG 7KT 4447 11082

McDonald

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sweetwater

When
July 28, 3:30 PM MST to 6:30 PM MST
Where
Sweetwater County, 2.77 mi NNW of Blairtown to 2.42 mi NW of Blairtown
Cause
Heavy Rain
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
41.604, -109.279

Runoff from higher desert terrain and rain falling on an urbanized landscape led to flash flooding across western portions of Rock Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971334.